Heavy Rain, McCracken
- When
- January 8, 3:00 PM CST to 4:00 PM CST
- Where
- McCracken County, Paducah
- Reported by
- Newspaper
- Coordinates
- 37.080, -88.630
Streets were flooded in Paducah. Street workers cleared storm drains before water reached any homes.
A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong to locally severe thunderstorms. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong to locally severe thunderstorms. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee. Instability was weak, but low-level wind shear was very favorable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 12:41 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1241 PM CST TUE JAN 8 2008 .UPDATE... INTERIM ISSUANCE TO HANDLE PROJECTED SEVERE/SENSIBLE WEATHER TRENDS THIS AFTERNOON AND TONIGHT. && .DISCUSSION... /PLEASE REFER TO STORM PREDICTION CENTER FOR SEVERE WEATHER WATCH AND MESOSCALE WEATHER DISCUSSIONS/ ADJUSTED CURRENT SHORT TERM ZONE PACKAGE MORE IN LINE WITH THE 12KM NAM AND 13KM RUC FOR TEMPERATURES...DEWPOINTS AND WINDS THROUGH TONIGHT. SOME MANUAL ADJUSTMENT WAS MADE TO THESE FIELDS THIS AFTERNOON AND THROUGH 03Z /9PM TUESDAY/...AS THERE WAS A SLIGHT OVER ESTIMATION OF MOISTURE AND WARMTH TO THE NORTHWEST...AND A LITTLE UNDERESTIMATION OVER SWRN IN...WESTERN KY. ADDED SEVERE WORDING TO REMAINDER OF WFO PAH FORECAST AREA HIGHLIGHTED BY SPC DAY ONE OUTLOOK AND SEVERE WEATHER ELEMENT PROBABILITY AREAS...TAPERING OFF THE MENTION OF SEVERE WEATHER AFTER 03Z TONIGHT. ADDITIONAL UPDATES WILL BE MADE AS SEVERE WEATHER WARRANTS THIS AFTERNOON. && .AVIATION... FROPA EXPECTED LATE THIS AFTERNOON/EARLY THIS EVENING...WITH CONVECTION ALONG AND AHEAD OF THE BOUNDARY. WILL CARRY A CONVECTIVE POTENTIAL IN THE TAFS THROUGH APPROX 23-01Z TIME FRAME...THEN SWITCH WINDS AROUND TO 270/320 DEG POST FROPA...AND GRADUALLY DECREASE SPEEDS OVERNIGHT. SCT MVFR TO BRIEF IFR CONDITIONS EXPECTED WITH SKY COVER AND VSBYS BOTH IN AND OUTSIDE OF CONVECTION ZONES. GUSTY SSW WINDS WILL PERSIST AHEAD OF THE COLD FRONT. CONDITIONS WILL BECOME VFR BEHIND THE FRONT. && .PREV DISCUSSION... /ISSUED 107 AM CST TUE JAN 8 2008/ DISCUSSION... PAH FA CENTERS NEW SWODY1 SLGT RISK AS APPROACHING COLD FRONT COEXISTS WITH HIGH SHEAR/IMPRESSIVE WIND FIELDS AND AMPLE MOISTURE WITH SURFACE TDS IN 50S. INSTABILITY WILL BE THE KEY AS UPPER TROF PUSHES FRONT INTO REGION LATER TODAY...THE UPPER/SURFACE LOWS FILLING A LITTLE AS THEY DO SO. STILL 60KT 850 MB WINDS COINCIDENT WITH UPPER VORT MAX ROUNDING TROF AND SURFACE FRONTAL PASSAGE WILL MAKE SQUALL LINE/BOWING DAMING WINDS PRIMARY SVR THREAT DURING 18-00Z TIME FRAME ESP. LOCALLY HEAVY RAIN THREAT OTHERWISE ALTHOUGH THE MODELS SWEEP THE FRONT THRU RAPIDLY ON THESE POWERFUL WINDS SO WIDESPREAD FLOODING NOT ANTICIPATED EVEN WITH SOME TRAINING. NAM IS STILL THE QUICKEST MODEL WITH FROPA BY 03Z...WHILE GFS HAS BEEN PRETTY CONSISTENT WITH 06Z PASSAGE. WELL KEEP PERSISTENCE/COLLAB BLEND STRATEGY GOING AND LEAN MORE TOWARD THE GFS SOLUTION. AFTER A BRIEF REPRIEVE WED IN THE POST FRONTAL AIRMASS...THE FLOW BACKS AND MOISTURE RETURNS LATE WED NIGHT-THURSDAY...PARTICULARLY SERN MOST PTNS REGION. HAVE INTRODUCED LATE WED NIGHT POP PER COLLAB W/LMK TO BLEND WITH EXISTING THU POPS...WHICH WERE ONLY SLIGHTLY MODIFIED. CONTINUED GFS PURCHASE MEANS A LEAN TOWARD ITS MAV MOS IN GENERAL...THOUGH MET MOS NOT FAR OFF. AVIATION... MID LEVEL CLOUDS WILL GRADUALLY SPREAD ACROSS THE REGION AHEAD OF MAIN AREA OF SHOWER/TSTMS AND LOWER CLOUDS. LEADING EDGE OF SHOWERS AND STORMS WILL REACH KCGI AFTER 11Z...SPREADING VERY SLOWLY EASTWARD ACROSS THE REGION THROUGH THE MORNING HOURS. CIGS OF OVC020-025 LIKELY WITH SHOWERS AND STORMS...WITH BKN-OVC010 POSSIBLE. SOUTH WINDS OF 15 TO 20 KTS WITH GUSTS TO 30S KTS WILL CONTINUE INTO TUESDAY. GUSTS TO OVER 40S KTS WILL BE POSSIBLE WITH STORMS...WITH VISIBILITIES DOWN TO A MILE OR LESS AT TIMES. SEVERE STORMS WITH WINDS OVER 60KTS AND LARGE HAIL ARE ALSO POSSIBLE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT/LONG TERM...SMITH AVIATION...CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 857 AM CST TUE JAN 8 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 857 AM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. DAMAGING WINDS WILL BE THE MAIN HAZARD. HOWEVER...THERE IS A ALSO A RISK OF SHORT LIVED BRIEF TORNADOES DUE TO THE STRONG WIND SHEAR IN PLACE ACROSS THE REGION. THE COLD FRONT THAT WILL BE RESPONSIBLE FOR THE SEVERE WEATHER THREAT...WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING. IT SHOULD CLEAR THE PENNYRILE REGION OF WEST KENTUCKY...AND SOUTHWEST INDIANA BETWEEN 6 AND 9 PM...BRINGING AN END TO THE THREAT FOR THUNDERSTORMS AND SEVERE WEATHER POTENTIAL. LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN SOME POOR DRAINAGE ARE LOW LAND AREAS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 952 AM CST TUE JAN 8 2008 MOZ100-107>109-081630- BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO- 952 AM CST TUE JAN 8 2008 ...STRONG STORMS IMPACTING THE OZARK FOOTHILLS IN MISSOURI... AT 950 AM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHEAST MISSOURI INTO NORTH CENTRAL ARKANSAS. THE STRONGEST STORM WAS LOCATED NEAR BRIAR IN RIPLEY COUNTY. AS THIS CELL MOVES NORTHEAST AT 50 MPH...IT WILL BRING THE POTENTIAL FOR HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH TO LOCATIONS FROM CENTRAL RIPLEY COUNTY TO WILLIAMSVILLE THROUGH 1030 AM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1221 PM CST TUE JAN 8 2008 ILZ081-081915- FRANKLIN IL- 1221 PM CST TUE JAN 8 2008 ...SPECIAL WEATHER STATEMENT FOR FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS THROUGH 115 PM CST... AT 1219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF VERY STRONG WINDS 45 TO 55 MPH. THIS STORM WAS LOCATED NEAR CHRISTOPHER...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL MOVE ACROSS THE BENTON AREA...AND INTO EASTERN FRANKLIN COUNTY THROUGH 1250 PM CST. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
121 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TORNADO 2 NE ESSEX 36.83N 89.84W
01/08/2008 STODDARD MO EMERGENCY MNGR
OUTBUILDINGS BLOWN AWAY AND POWER LINES BLOWN DOWN.
&&
RLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
148 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HEAVY RAIN E HARRISBURG 37.74N 88.55W
01/08/2008 E1.50 INCH SALINE IL TRAINED SPOTTER
THIS RAINFALL FELL IN A ONE HOUR TIME PERIOD
&&
RLSThe Paducah radar (KPAH), 13 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
2 funnel cloud, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Streets were flooded in Paducah. Street workers cleared storm drains before water reached any homes.
The funnel cloud was rotating at the time that it was observed.
This funnel cloud was rotating at the time of the report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72541, 69929, 69928, 69930.